Share this article

print logo

The People’s Pharmacy: Allergy drugs affect memory

Q: Over the past 30 years, I have taken Benadryl twice. Both times it caused me memory loss as a side effect.

I had to look up phone numbers that I dialed daily. I wasn’t even sure what year it was. Thankfully, the problem only lasted for 24 hours.

A: Diphenhydramine (DPH), the active ingredient in the antihistamine Benadryl, is very sedating. Studies have shown that it can impair the ability to drive safely (Annals of Allergy, Asthma and Immunology, March 2004). It also may affect memory and concentration (Journal of Psychopharmacology, July 2006).

A new study in JAMA Neurology (online, April 18, 2016) reports that taking anticholinergic drugs like DPH is “associated with increased brain atrophy and dysfunction and clinical decline.” Such medications interfere with the action of an essential brain chemical called acetylcholine. There is growing concern that they could increase the risk for cognitive decline and dementia in older people.

There are dozens of drugs with anticholinergic activity, including most of the over-the-counter “PM” pain relievers. Some medications for allergy, depression, diarrhea, motion sickness, heart problems and overactive bladder also may affect the brain.

Because you are so susceptible to brain fog from DPH, we are sending you our Guide to Drugs and Older People with a list of many other medications that could raise the risk for dementia. Anyone who would like a copy, please send $3 in check or money order with a long (No. 10), stamped (68 cents), self-addressed envelope to: Graedons’ People’s Pharmacy, No. O-85, P.O. Box 52027, Durham, NC 27717-2027. It also can be downloaded for $2 from our website: peoplespharmacy.com.

...

Q: I have contracted athlete’s foot for the first time in my life. I probably picked it up at my yoga class. I am treating it, but my question concerns my shoes.

Is there a way to kill the fungus in them so I don’t reinfect my feet? I wear Birkenstocks mostly, and I don’t want to have to dump them all. Will time in the sun possibly kill the fungus, or should I spray bleach inside them?

A: Leaving shoes to air-dry in the sun is a good first step to killing the fungus. Some people spray the insides with Lysol, rubbing alcohol or another disinfectant to kill the fungus.

Try sprinkling a foot powder containing cornstarch and zinc oxide in your socks or shoes to control athlete’s foot. It’s also smart to switch shoes so you don’t wear the same pair two days in a row.

...

Q: I read your column spotlighting the danger of suicide due to antidepressants. Just as insidious, but far less publicized, is an apparent increase in the risk of homicidal behavior by those using or withdrawing from SSRIs. Please write about this as well.

A: Researchers in Sweden reported that people between 15 and 24 who were taking SSRI-type antidepressant drugs appeared more likely to resort to violence (PLOS Medicine, Sept. 15, 2015). After reviewing police records, they found an association between SSRI prescriptions and convictions for assault, homicide, rape or arson.

This finding remains highly controversial. Nonetheless, the Food and Drug Administration does warn that people taking antidepressants should be monitored for unusual behavior, which might include hostility, aggressiveness and impulsivity.

In their column, Joe and Teresa Graedon answer letters from readers. Write to them via their website: PeoplesPharmacy.com. Their newest book is “Top Screwups Doctors Make and How to Avoid Them.”